Alert archive / Alabama / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 33, NWS Huntsville, AL

June 17, 2016Franklin County, Lawrence County, Alabama

NWS Huntsville, AL issued this severe thunderstorm warning at Jun 17, 2016, 12:07 PM CDT for Franklin County, Lawrence County, Alabama. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2016, 12:07 PM CDT (17:07 UTC)
Expired
Jun 17, 2016, 1:00 PM CDT
In force
53 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Franklin County, AL, Lawrence County, AL

The radar

The Columbus AFB radar (KGWX), 104 km from the middle of the area, began a volume at 17:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 5.1 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2016-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2424 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2016-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2424 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
849 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

112 
WUUS54 KHUN 171707
SVRHUN
ALC059-079-171800-
/O.NEW.KHUN.SV.W.0033.160617T1707Z-160617T1800Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1207 PM CDT FRI JUN 17 2016

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN FRANKLIN COUNTY IN NORTHWESTERN ALABAMA...
  SOUTHWESTERN LAWRENCE COUNTY IN NORTHWESTERN ALABAMA...

* UNTIL 100 PM CDT

* AT 1207 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES EAST OF
  LITTLEVILLE...OR 11 MILES NORTHEAST OF RUSSELLVILLE...MOVING SOUTH
  AT 15 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  HATTON...NE SMITH...MT HOPE...NEWBURG...BANKHEAD NATIONAL FOREST...
  THARPTOWN AND LANDERSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3457 8752 3458 8751 3460 8751 3464 8748
      3465 8743 3430 8723 3431 8760 3457 8767
TIME...MOT...LOC 1707Z 344DEG 15KT 3457 8754 

HAIL...1.00IN
WIND...60MPH
 
$$

70/DD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 11:02 AM CDT, 1 hour 5 minutes earlier.

Area forecast discussion, Jun 17, 11:02 AM CDT, 1 hour 5 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Huntsville AL
1102 AM CDT FRI JUN 17 2016

.UPDATE...
Morning update.

&&

.DISCUSSION...
This morning started out muggy with temps ranging in the upper 60s
to upper 70s. However, temps have warmed up towards 90 degrees as of
16Z even with scattered to broken cloud cover in place ahead of the
cold front.

The cold front is currently draped across the TN border and will
progress southward throughout the day. Showers and thunderstorms will
develop along the front with convection expected to begin around 18Z.
The higher chance of precip will be along and south of the TN River
this afternoon with a strong to severe storm possible. The main
hazard with any of the strongest storms would be damaging winds. A
line from Florence to Guntersville and southward has a better chance
to see a stronger storm this afternoon. This is due to the steep
low-level lapse rates, plentiful CAPE, 2 inch PWATS and mid-level
dry air in place ahead of the approaching cold front. HiRes models
show the front moving through the forecast area fairly quickly...so
adjusted the timing of today's POPs/Wx accordingly.

JMS

&&

.AVIATION...
(Issued 642 AM CDT FRI JUN 17 2016)
For 12Z TAFs:
Mostly clear conditions this morning will give way to scattered
clouds...as a cold front moves southward across the region. This
boundary will bring scattered showers and thunderstorms...mainly
from the late morning to late afternoon. Given discrepancies between
forecast model output, did not include TSRA or VCTS for the terminals
given low confidence in timing/placement of convection. The front
should be south of the area by the early evening, with rain chances
ending. Westerly winds in the 5-10kt range in the late morning and
afternoon should become NW-N around 5kt this evening.

RSB

&&

.HUN Watches/Warnings/Advisories...
AL...NONE.
TN...NONE.
&&

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Jun 17, 11:52 AM CDT, 15 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1152 AM CDT FRI JUN 17 2016

ALZ001>010-016-TNZ076-096-097-181015-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1152 AM CDT FRI JUN 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON THROUGH TONIGHT...

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG A SOUTHWARD
MOVING COLD FRONT THIS AFTERNOON, WITH THE GREATEST COVERAGE
EXPECTED TO OCCUR TO THE SOUTH OF THE TENNESSEE RIVER. CONDITIONS ARE
FAVORABLE FOR THE DEVELOPMENT OF STRONG TO MARGINALLY SEVERE
STORMS...PRIMARILY TO THE SOUTH OF A LINE EXTENDING FROM CHEROKEE TO
DECATUR AND CROSSVILLE. DAMAGING WIND GUSTS UP TO 60 MPH WILL BE THE
MAIN THREAT, ALONG WITH FREQUENT LIGHTNING AND LOCALLY HEAVY
RAINFALL.

OTHERWISE, HEAT INDEX VALUES WILL ONCE AGAIN RISE INTO THE 100 TO 105
DEGREE RANGE FOR MOST OF NORTHWEST ALABAMA PRIOR TO THE ARRIVAL OF
THE COLD FRONT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

A LOW CHANCE OF THUNDERSTORMS WILL RETURN TO THE REGION DURING THE
PERIOD FROM TUESDAY THROUGH THURSDAY.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
POSSIBLE THIS AFTERNOON, BUT MAINLY FOR COUNTIES SOUTH OF THE
TENNESSEE RIVER.

70/DD

In the hours before

Special weather statement, Jun 17, 11:37 AM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1137 AM CDT FRI JUN 17 2016

ALZ010-171715-
DE KALB AL-
1137 AM CDT FRI JUN 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DE KALB COUNTY UNTIL
1215 PM CDT...

AT 1137 AM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
HENAGAR...OR 8 MILES NORTHEAST OF RAINSVILLE...MOVING SOUTHEAST AT 20
MPH.

PENNY SIZE HAIL AND WIND GUSTS OF 40 TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FORT PAYNE...RAINSVILLE...LITTLE RIVER CANYON NATIONAL PRESERVE...
HENAGAR...SYLVANIA...IDER...LITTLE RIVER FALLS...VALLEY HEAD...
HAMMONDVILLE AND MENTONE.

LAT...LON 3450 8555 3450 8556 3449 8556 3448 8558
      3444 8558 3441 8561 3437 8563 3436 8566
      3434 8568 3457 8586 3468 8569 3454 8552
      3453 8551
TIME...MOT...LOC 1637Z 320DEG 17KT 3457 8573

70/DD
Special weather statement, Jun 17, 11:55 AM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1155 AM CDT FRI JUN 17 2016

ALZ002>004-171745-
LAWRENCE AL-COLBERT AL-FRANKLIN AL-
1155 AM CDT FRI JUN 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LAWRENCE...COLBERT
AND NORTHEASTERN FRANKLIN COUNTIES UNTIL 1245 PM CDT...

AT 1154 AM CDT...DOPPLER RADAR INDICATED A SEVERAL STRONG
THUNDERSTORMS SOUTH OF THE TENNESSEE RIVER BETWEEN CHEROKEE AND
LEIGHTON. ALL STORMS WERE MOVING SOUTHEAST AT 15 MPH.

PENNY SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
MUSCLE SHOALS...RUSSELLVILLE...SHEFFIELD...TUSCUMBIA...LITTLEVILLE...
LEIGHTON...BELGREEN...CROOKED OAK...HATTON AND SPRING VALLEY.

LAT...LON 3471 8808 3476 8785 3473 8781 3474 8776
      3477 8771 3480 8761 3459 8732 3441 8782
TIME...MOT...LOC 1654Z 314DEG 12KT 3470 8763

70/DD

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 11:37 AM CDTSpecial Weather StatementHUNDeKalb38 min
Jun 17, 11:55 AM CDTSpecial Weather StatementHUNColbert, Franklin50 min
Jun 17, 12:00 PM CDTSevere Thunderstorm WarningHUNColbert, Franklin30 min
Jun 17, 12:31 PM CDTSpecial Weather StatementHUNCullman44 min
Jun 17, 12:41 PM CDTSevere Thunderstorm WarningHUNColbert, Franklin, Lawrence49 min
Jun 17, 12:45 PM CDTSevere Thunderstorm WarningHUNCullman, Morgan30 min
Jun 17, 1:20 PM CDTSpecial Weather StatementHUNCullman40 min
Jun 17, 1:32 PM CDTSpecial Weather StatementHUNFranklin43 min
Jun 17, 2:00 PM CDTSpecial Weather StatementHUNCullman30 min
Jun 17, 2:14 PM CDTSpecial Weather StatementHUNFranklin46 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.